ATLANTA — The Georgia Bureau of Investigation and the Georgia Poison Center are advising parents not to use allergy medications like Benadryl as a sedative for young children during summer trips.
"Parents think it's safe because you don't need a prescription, but that's not the case. These drugs can be dangerous," said Georgia Poison Center director Dr. Gaylord Garcia.
Many antihistamines contain an active ingredient, diphendramine, which has a sedative side effect. It can cause adverse reactions in children under 5. Most drug makers say infants and children under 2 should not be given an allergy drug.
- Mother accused of stabbing 4 children, husband to death
- Jail staffer accidentally releases 'dangerous' inmate
- 15-year-old high school athlete killed in July 4 crash
Since 2013, the Georgia Poison Center has received 940 emergency calls about children under 5 who had taken allergy medications.
"Kids who have low doses can suffer from hallucinations, which is real scary for a parent. As the dose gets higher, you start worrying about tremors, convulsions and in the worst case scenario, rarely, death," Garcia said.
The GBI reports four infant deaths between 2015 and 2017 caused by acute antihistamine toxicity.
Pharmacists said parents should carefully read all instructions on drug labels including, allergy medications.
'It’s very clear, children under 2, do not use. Two to 5, do not use unless you consult a physician. This should never be used as a sleep aide. It's not indicated as a sleep aide," said Ira Katz, owner of Little Five Points Pharmacy.
Some parents told Channel 2's Tom Regan they are careful not use allergy drugs to help children sleep or rest.
"If they got stung by a bee, I would probably give them Benadryl for that, or an allergic reaction to shellfish, but not to go so sleep," parents Samantha Bosley said.
Pharmacists also warned to keep over-the-counter drugs out of reach of children.
"Put it way up in the cabinet so no one can get a hold of it," Katz said.